Tornadoes · United States · Kansas · 2009

EF0 tornado, Geuda Spgs, Kansas, March 23, 2009

This EF0 tornado ran 0.5 miles across Sumner County on March 23, 2009, touching down at 5:00 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 23, 2009
Touchdown
5:00 PM CDT (22:00 UTC)
Lifted
5:03 PM CDT (22:03 UTC)
On the ground
3 minutes
Path length
0.5 miles (0.7 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Sumner County
Touchdown point
37.099, -97.161
Lift-off point
37.102, -97.154
Record number
0903231600-01

What the Weather Service recorded

Widespread very strong southerly winds affected much of central and south-central Kansas from the late morning through the afternoon hours on the 23rd, in response to a strong dry line and cold front approaching from the west and northwest. Widespread sustained wind speeds were between 40 and 45 mph, with numerous gusts around 60 mph. Structural damage was relatively minor, limited mainly to shingle and trim damage. However, a portion of the roof from the Wiley building in downtown Hutchinson peeled off, blocking off main street for a time. Many semi-trucks overturned on east-west running highways, including Highways 50 and 56, and Interstate 70. Several power poles and power lines were downed across the area, resulting in thousands of power outages. The downed power lines also ignited rapidly spreading grass fires. However, little is known regarding the coverage, magnitude or severity of these fires. As the afternoon progressed, strong to severe thunderstorms ignited along the advancing dry line and cold front, producing up to half dollar size hail, 70 mph winds and a handful of brief, relatively weak tornadoes.

Brief tornado touchdown in open country. Report courtesy of KAKE TV storm chaser.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 18:05 UTC and running to 23:47 UTC.

Issued (UTC)ExpiredProductOffice
16:00 UTC08:34 UTCFire Weather WatchICT
16:00 UTC01:00 UTCRed Flag WarningICT
18:05 UTC23:47 UTCTornado WatchICT
18:06 UTC23:55 UTCHigh Wind WarningICT
21:27 UTC22:12 UTCSevere Thunderstorm WarningICT
22:01 UTC22:10 UTCTornado WarningICT
23:47 UTC04:47 UTCTornado WatchICT
23:55 UTC08:22 UTCWind AdvisoryICT
23:55 UTC08:22 UTCWind AdvisoryICT
04:47 UTC08:23 UTCSevere Thunderstorm WatchICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Mar 23, 2:20 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 23, 2:20 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
220 PM CDT MON MAR 23 2009

.SYNOPSIS...
A STRONG UPPER LOW /500MB/ WAS LOCATED OVER WESTERN NEBRASKA EARLY
THIS AFTERNOON AT 18Z.  A STRONG JET WAS LOCATED SOUTH OF THIS
FEATURE...ABOUT 80-90 KNOTS ACROSS THE STATE.  THIS IS SIGNIFICANT
DUE TO THE INFLUENCE OF THIS MID LAYER WIND ON LONG TRACK TORNADO
POTENTIAL.

SURFACE DATA SHOWING VERY STRONG SURFACE WINDS...GUSTING TO ABOUT 50
KNOTS ACROSS CENTRAL KANSAS.  SEVERAL REPORTS OF TRUCKS BLOWN OVER
ON INTERSTATE 70 HAVE BEEN RECEIVED.  ADDITIONALLY...POWER POLLS
DOWN AND POWER OUT ACROSS PORTIONS OF SALINA.  THESE WINDS ARE
MAKING THEIR WAY SOUTH INTO SOUTH CENTRAL KANSAS.  UPGRADED TO A
HIGH WIND WARNING FOR SOUTH CENTRAL KANSAS.

DRYLINE WAS LOCATED FROM K9K7 SOUTH TO P28.  STORMS WERE DEVELOPING
ALONG THIS LINE.  18Z MLCAPES ALREADY AROUND 1000 J/KG WITH VERY
STRONG DEEP LAYER /0-6KM/ SHEAR.  HEATING GREATER THAN MODELS HAVE
SUGGESTED THUS FAR.  LAPS SOUNDING/HODOGRAPH AND SOUNDING/HODOGRAPH
FORECASTS SHOW AN ENVIRONMENT VERY FAVORABLE FOR SUPERCELLS.  LATER
THIS EVENING...THE HODOGRAPH SHOWS A NICE FISH HOOK
SHAPE...FAVORABLE FOR SIGNIFICANT TORNADOES.

&&

KRC

.DISCUSSION...
MAIN FORECAST CONCERNS ARE SEVERE WEATHER CHANCES TONIGHT AND
SIGNIFICANT WEATHER IMPACTS FROM THE NEXT SYSTEM LATER IN THE WEEK.

TONIGHT:
FAVORABLE SHEAR/BUOYANCY COMBINATIONS THIS EVENING AND TONIGHT FOR
TORNADIC SUPERCELLS PRODUCING LARGE HAIL.  DUE TO THE LOWER
CAPES...EXPECT THESE TO BE LOWER TOPPED CONVECTION.  STRONG 0-8KM
SHEAR /105 KNOTS/ SUGGESTS THE LIKELIHOOD OF LONG-LIVED SUPERCELLS
ARE EXPECTED...AND 5KM AGL WINDS OF 70 KNOTS SUGGESTS THE
POSSIBILITY OF LONG TRACK TORNADOES.

STORMS HAVE ALREADY DEVELOPED ACROSS PORTIONS NORTHERN OKLAHOMA AND
NORTHERN KANSAS DUE TO THE MORE THAN ANTICIPATED HEATING /BY THE
MODELS/.  THE ACTIVITY SHOULD GROW AND EVOLVE THROUGH THE EVENING.
STORM MOTIONS SHOULD APPROACH 60 KNOTS.

THE STORMS WILL MOVE NORTHEAST.  AS THE EVENING PROGRESSES...EXPECT
THE COLD FRONT TO MOVE EAST ACROSS THE CWA AND OVERTAKE THE DRYLINE
TONIGHT /AROUND 6Z/.  ONCE THIS OCCURS...STORMS SHOULD BE MORE
MULTICELLULAR AND COULD POSE A FLOOD THREAT OVER SOUTHEAST
KANSAS.

CONFIDENCE IS HIGH THAT SUPERCELLS WILL DEVELOP...CONFIDENCE IN
TORNADOES NOT AS HIGH DUE TO THE DEWPOINT DEPRESSIONS AT THIS
TIME...THOUGH EXPECT THIS TO BECOME MORE FAVORABLE DURING THE
EVENING AS THESE DROP.

TUESDAY-THURSDAY:
THERE COULD BE SOME CONVECTION REMAINING OVER SOUTHEAST KANSAS ON
TUESDAY MORNING...SO WILL LEAVE SOME CHANCES IN THE FORECAST. THE
MAIN SYSTEM WILL MOVE INTO THE GREAT LAKES REGION...WITH SURFACE
HIGH PRESSURE BUILDING IN BRIEFLY FOR WEDNESDAY. NEAR NORMAL
TEMPERATURES LOOK REASONABLE FOR TUESDAY THROUGH THURSDAY.

THURSDAY NIGHT-MONDAY:
NEXT SYSTEM WILL MOVE THROUGH THE AREA DURING THIS TIME PERIOD.  A
GREAT AMOUNT OF UNCERTAINTY EXISTS WITH THIS SYSTEM.  DPROG/DT
SHOWING A TREND OF COOLING DURING THE LAST SEVERAL RUNS.  MREF PLUME
DIAGRAMS SHOWING THAT MOST OF THE MEMBERS PRODUCE SNOW ACROSS THE
FORECAST AREA.  ACROSS CENTRAL KANSAS...SOME OF THESE MEMBERS
PRODUCE A SIGNIFICANT AMOUNT OF SNOW FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

AT THIS TIME...WILL INCREASE PRECIPITATION CHANCES GIVEN THAT
CONFIDENCE IS HIGH THAT PRECIPITATION WILL OCCUR.  IT IS THE TYPE
THAT IS OF CONCERN.  WILL CONTINUE WITH THE CURRENT ADVERTISEMENT OF
PRECIPITATION TYPE WITH A CHANCE OF RAIN OR SNOW ENCROACHING FROM
NORTHWEST TO SOUTHEAST.

KRC

&&

.AVIATION...18Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU
THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA THROUGH THE
AFTERNOON AND OVERNIGHT HOURS...AS A COLD FRONT/DRYLINE APPROACHES
FROM THE WEST. CHANCES WILL LINGER LONGEST OVER SOUTHEAST
KANSAS...WITH CHANCES WANING QUICKLY THIS AFTERNOON FOR RSL. SEVERE
STORMS WITH HAIL...WIND AND A FEW TORNADOES WILL BE POSSIBLE.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    45  60  36  64 / 100  10  10  10
HUTCHINSON      44  59  35  62 /  60  10  10  10
NEWTON          46  59  35  62 /  90  10  10  10
ELDORADO        47  60  36  63 / 100  10  10  10
WINFIELD-KWLD   48  62  37  66 / 100  10  10  10
RUSSELL         37  53  32  61 /  20  10  10  10
GREAT BEND      38  55  33  61 /  20  10  10  10
SALINA          43  55  36  61 /  50  10  10  10
MCPHERSON       44  57  34  61 /  60  10  10  10
COFFEYVILLE     51  64  36  65 / 100  40  10  10
CHANUTE         51  61  36  61 /  90  30  10  10
IOLA            50  60  36  61 /  90  30  10  10
PARSONS-KPPF    52  63  36  63 / 100  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ070>072-094>096-
098>100.

HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067>069-082-083-091>093.

RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Mar 23, 11:09 AM CDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1109 AM CDT MON MAR 23 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241615-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1109 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS
AFTERNOON THROUGH TONIGHT...AS A STRONG STORM SYSTEM AND
ASSOCIATED DRY LINE AND COLD FRONT APPROACHES FROM THE WEST.

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG A DRYLINE
BY MID TO LATE AFTERNOON...GENERALLY ALONG THE INTERSTATE 135
CORRIDOR. MOISTURE AND ASSOCIATED INSTABILITY WILL LIKELY BE
SOMEWHAT MARGINAL...AND CONVERGENCE ALONG THE DRYLINE COULD BE
LACKING AS WELL. HOWEVER...APPROACHING COOLER TEMPERATURES ALOFT
IN CONCERT WITH SOME INSTABILITY IN PLACE SHOULD ALLOW AT LEAST A
FEW STORMS TO DEVELOP ALONG THE DRYLINE. IN SPITE OF SOMEWHAT
MARGINAL INSTABILITY...WIND SHEAR WILL BE VERY STRONG...WHICH WILL
ALLOW ANY STORMS TO DEVELOP TO BECOME SEVERE. THE MAIN THREATS
WILL BE LARGE HAIL...HIGH WINDS...AND ISOLATED TORNADOES. IF
MOISTURE AND INSTABILITY INCREASE A BIT MORE THAN EXPECTED...A FEW
STRONG AND LONG-LIVED TORNADOES WILL BE POSSIBLE GIVEN THE VERY
STRONG WIND SHEAR. THUNDERSTORMS WILL SHIFT INTO SOUTHEAST KANSAS
AS THE OVERNIGHT PROGRESSES...BUT THE SEVERE THREAT SHOULD WANE
OVER TIME. HOWEVER...HEAVY RAINFALL AND LOCALIZED FLOODING DUE TO
TRAINING STORMS WILL BE POSSIBLE.

VERY STRONG SOUTHERLY WINDS WILL AFFECT THE AREA TODAY. PLEASE
REFER TO THE LATEST HIGH WIND WARNING AND WIND ADVISORY FOR
DETAILS.

DRY CONDITIONS ALONG WITH THE VERY STRONG WINDS WILL CREATE
EXTREME FIRE DANGER ACROSS CENTRAL...SOUTH CENTRAL...AND PARTS OF
SOUTHEAST KANSAS TODAY. SEE THE LATEST RED FLAG WARNING FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON TUESDAY
MORNING.

HIGH OR VERY HIGH FIRE DANGER IS EXPECTED FOR MOST AREAS TUESDAY
THROUGH SATURDAY.

THERE IS A CHANCE FOR SNOW THURSDAY NIGHT THROUGH FRIDAY NIGHT
ACROSS CENTRAL KANSAS AS WELL AS PARTS OF SOUTH CENTRAL KANSAS.
THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST
KANSAS ON THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE REQUIRED THIS AFTERNOON
AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Local storm report, Mar 23, 4:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     WILDFIRE         ARLINGTON               37.90N 98.18W
03/23/2009                   RENO               KS   LAW ENFORCEMENT

            SEVERAL FIRES FROM DOWNED POWER LINES. THEY WERE
            CONTAINED.

0403 PM     NON-TSTM WND DMG ARLINGTON               37.90N 98.18W
03/23/2009                   RENO               KS   LAW ENFORCEMENT

            6 POWER POLLS DOWN THROUGHOUT THE COUNTY.

&&

KRC
Special weather statement, Mar 23, 4:09 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT MON MAR 23 2009

KSZ049-232145-
SALINE-
409 PM CDT MON MAR 23 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SALINA...AND MOVING
NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Local storm report, Mar 23, 4:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             8 E SOUTH HAVEN         37.05N 97.26W
03/23/2009  E1.25 INCH       SUMNER             KS   STORM CHASER

&&

ELDER
Local storm report, Mar 23, 4:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND DMG WEST WICHITA            37.69N 97.46W
03/23/2009                   SEDGWICK           KS   TRAINED SPOTTER

            TWO INCH DIAMTER TREE LIMBS DOWN JUST NORTHWEST OF THE
            MAPLE AND WEST INTERSECTION.

&&

ADK
Local storm report, Mar 23, 4:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             12 E SOUTH HAVEN        37.05N 97.18W
03/23/2009  E1.25 INCH       SUMNER             KS   STORM CHASER

&&

ELDER
Local storm report, Mar 23, 4:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             GEUDA SPRINGS           37.11N 97.15W
03/23/2009  E1.00 INCH       SUMNER             KS   STORM CHASER

&&

ELDER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 12:00Z

10.0 hours before the tornado, 61 km from the path. March 23, 2009.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -604, lifted condensation level 848 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2009-03-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 422 square meters per square second, 0 to 6 km bulk shear 40 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-604 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
606 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Wichita radar (KICT), 67 km away, was scanning. The volume nearest the touchdown began at 22:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:44 UTCHAIL 1.258 E South HavenSumner, KS
21:51 UTCHAIL 1.2512 E South HavenSumner, KS
21:56 UTCHAIL 1Geuda SpringsSumner, KS
22:00 UTCTORNADO1 S Geuda SpringsSumner, KSBRIEF TOUCHDOWN REPORTED JUST SOUTH OF GEUDA SPRINGS. COURTESY KAKE TV STORM CHASER.
22:06 UTCTORNADO1 E Geuda SpringsCowley, KSTREE DAMAGE ALONG THE ARK RIVER
22:13 UTCHAIL 15 E Geuda SpringsCowley, KS
22:15 UTCTORNADO1 Se Strother Field AirCowley, KSBRIEF TOUCHDOWN
22:16 UTCHAIL 16 S WinfieldCowley, KS
22:30 UTCFLOODWinfieldCowley, KSLOCALIZED CURB DEEP STREET FLOODING ACROSS WINFIELD. COURTESY KFDI RADIO.
22:35 UTCTORNADO5 E WinfieldCowley, KSBRIEF TOUCHDOWN.
22:38 UTCFUNNEL CLOUD5 S BurdenCowley, KSROTATING WALL CLOUD ASSOCIATED WITH THE FUNNEL
23:30 UTCFLOODArkansas CityCowley, KSMINOR LOCALIZED STREET FLOODING REPORTED IN ARKANSAS CITY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of March 23, 2009

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 2312:45 PM MDTEF0Cherry, NE0.110$500
March 233:24 PM CDTEF2Holt, NE0.210$20,000
March 234:14 PM CDTEF1Bon Homme, SD0.9100$30,000
March 234:15 PM CDTEF1Knox, NE1.875
March 234:31 PM CDTEF1Lancaster, NE2.450
March 234:36 PM CDTEF2Lancaster, NE1.650
March 234:41 PM CDTEF1Lancaster, NE10.8505
March 234:52 PM CDTEF1Cass, NE4.0503
March 234:59 PM CDTEF1Cass, NE10.7880$1.0 million
March 235:06 PM CDTEF0Cowley, KS0.775$10,000
March 235:15 PM CDTEF0Cowley, KS0.575
March 235:35 PM CDTEF0Cowley, KS0.575
March 236:03 PM CDTEF2Harrison, IA8.6440
March 236:33 PM CDTEF1Nemaha, KS11.050
March 237:52 PM CDTEF0Montgomery, IA2.625
March 237:56 PM CDTEF0Montgomery, IA1.9440
March 238:10 PM CDTEF0Cass, IA3.550$250,000
March 238:23 PM CDTEF0Cass, IA1.035$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.